Immunology Vision Loss

Occasional Contributor

Immunology Vision Loss

I am new here.  I was placed on Yervoy and Opdivo to treat my lung cancer.  After 4 months on this combination of these 2 drugs a PET scan showed tumors in lungs gone but was told I would have to be on immunology drugs for up to 2 years as that was the protocol.  4 months later I started to loose my vision in my left eye along with inflammation in that eye.  Oncologist said go to my regular eye doctor and have been going to him now for 3 months, sometimes twice a week to try and restore my vision.  M'y vision is very blurry with major loss of eye sight in that one eye.  Of course, I was taken off immuno drugs right away.  Now my eye doctor feels he can't do anymore for me and is trying to find another eye doctor I can go to who has experience in immuno drugs causing lose of eyesight.  My oncologist has been no help at all.

Please, if you have any information, experience with this side effect, help me.

Thank you, 

CiennaR

Reply
0 Kudos
7 REPLIES 7
Frequent Contributor

Re: Immunology Vision Loss

Hi CiennaR,

Get your oncologist to have a quick look on the 'net. I just did a search for "immunotherapy eye side effects" and the first hit was right on topic...

https://labblog.uofmhealth.org/rounds/ophthalmologists-link-immunotherapy-a-serious-eye-condition

Hopefully your oncologist can make contact with people at UMKEC to work out a way forward for you.

Best wishes and ood luck,
Rick
Occasional Contributor

Re: Immunology Vision Loss

Hi Rick,

  Thank you for replying and the info.   I am pushing my oncologist to get more involved as it should be alot more easier for her to get info about immuno drugs and vision loss.  All's I want to know is, 'Is there a treatment or does it eventually resolve itself?

Thank you again for taking the time to help me.

CiennaR

Reply
0 Kudos
Occasional Contributor

Re: Immunology Vision Loss

Hello CiennaR, wish I could offer some practical advice. I’m very new to this form of treatment but was advised that vision problems were a noted side effect. My oncologist is keen to be made aware of any concerns,and is quite open about the limited knowledge of how these drugs can cause minor or major issues.

Hopefully your oncologist will have a rethink or seek advice.

Your  post is much appreciated as it will keep people like me aware of future potential issues.

Good luck and hoping you have a positive outcome.

 

Reply
0 Kudos
Highlighted
Occasional Contributor

Re: Immunology Vision Loss

Hi NotaBergen,

Thank you for responding to my post.  Are you on immunology drug(s)?  My oncologist has had around 100 patients on immuno drugs and only 2 have had vision problems and she said my vision problem was the worst she had seen.  (that really made me feel good)!  I have made approximately 25 doctor visits to my eye doctor and he has done everything he knows to clear up my eye problem.   Even though I have asked my oncologist to refer me to an eye doctor at my cancer center/university hospital she has seemed satisfied to let me go to my regular eye doctor. Well, now I am demanding for her to get way more involved.  Immunology drugs are fairly new and their still figuring out how to treat the side effects that are appearing.

Immunology and my oncologist saved my life (or prolonged it) but it's scary as there is still alot they don't know.

Wishing you the best of luck on your treatment and if you would like to correspond again, I would like to know about what drugs your on, how long, etc.

CiennaR

 

Occasional Contributor

Re: Immunology Vision Loss

Hi CiennaR,  early days for me on this dual therapy but from what I understand it has quite a good success rate. Im glad it’s worked for you but finding the balance between extending our lives and risking the damage it can do isn’t easy.  Although I must admit taking what’s on offer to keep me going. 

From what I have read and the information Rick sent you vision problems are not completely unheard of.  Most of these problems seem to be caused by inflammation and stopping treatment is the preferred response. 

Hope you let us know how you get on, good luck. 🤞 

 

Reply
0 Kudos
Occasional Contributor

Re: Immunology Vision Loss

NotaBergen,

Just wanted to let you know I am doing o.k.  and hope you are doing good on your therapy.   My eye problem has tended to be more then at first thought.  I am now going to an eye clinic through the university hospital where my cancer center is.  There is still very little knowledge of immunology side effects, how to treat or prevent them so my vision problem is being slow to resolve but have been told this eye clinic is one of the best so am hoping things will turn around and my vision will come back to normal or close to normal.  I take a 3 month PET scan next week.  If it wasn't for the eye thing, I would feel really good. 

CiennaR

Reply
0 Kudos
Occasional Contributor

Re: Immunology Vision Loss

Hi CiennaR, thanks for the update. Glad to hear that the cancer treatment has had such good results, fingers crossed your next pet scan shows continued success.

Disappointing though that you are having to endure such serious vision issues, hopefully the specialist you are about to see can give you further hope of a positive outcome.

Your comments on this forum will hopefully help others receiving this form of immunotherapy of what to be aware of as far as side effects go. I have been given every opportunity to discuss any concerns as they arise. The care we are offered really is second to none.

Good luck for continued good results and thanks again for keeping in touch.

 

Reply
0 Kudos
Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.